Question 13.1

Created on Thu, 05/21/2015 - 17:24
Last updated on Sun, 04/30/2017 - 18:22
Pass rate: 86%
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

A 52 yr old patient  presents to the Emergency Department with acute  coronary syndrome and cardiogenic shock. He receives 300mg aspirin, 600mg clopidogrel and a tirofiban infusion is initiated.  The angiogram shows left main stem occlusion– and he is referred urgently to cardiac surgery. The tirofiban infusion is ceased. On return from theatre, there is 400ml/ hr blood loss for the first 3 hours.

13.1     List 5 causes of early post-operative bleeding in this patient.

[Click here to toggle visibility of the answers]

College Answer

Causes

 

1 Surgical bleeding
2 Hypothermia
3 Inadequate reversal of heparinisation
4 Pre-existing platelet dysfunction - pharmacological or pathological
5 Dilutional coagulopathy
6 Thrombocytopoenia - due to trauma of bypass circuit

 

Discussion

This question closely resembles Question 13 from the 1st paper of 2012.

Bleeding complications following coronary artery bypass grafting and complications attributed to the cardiopulmonary bypass circuit are abundantly explored elsewhere.